Alert archive / Vermont / Freeze Warnings in 2016

Freeze Warning 2, NWS Burlington, VT

September 25, 20164 counties in New York; 6 counties in Vermont

NWS Burlington, VT issued this freeze warning at Sep 25, 2016, 1:34 PM EDT for 4 counties in New York; 6 counties in Vermont. It took effect at Sep 26, 2016, 1:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 25, 2016, 1:34 PM EDT (17:34 UTC)
In effect from
Sep 26, 2016, 1:00 AM EDT
Expired
Sep 26, 2016, 7:49 AM EDT
In force
7 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Essex County, NY, Franklin County, NY, St. Lawrence County, NY, Caledonia County, VT, Chittenden County, VT, Essex County, VT, Orange County, VT, Orleans County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 7 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 5.6 hours before the alert went out and 401 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2016-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2016-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1399 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

408 
WWUS71 KBTV 251734
NPWBTV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BURLINGTON VT
134 PM EDT SUN SEP 25 2016

NYZ026-027-029>031-034-VTZ003-004-007-008-010-017-260145-
/O.NEW.KBTV.FZ.W.0002.160926T0500Z-160926T1200Z/
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-WESTERN CLINTON-WESTERN ESSEX-ORLEANS-ESSEX-
CALEDONIA-WASHINGTON-ORANGE-EASTERN CHITTENDEN-
INCLUDING THE CITIES OF...MASSENA...MALONE...STAR LAKE...
SARANAC LAKE...TUPPER LAKE...DANNEMORA...LAKE PLACID...NEWPORT...
ISLAND POND...ST. JOHNSBURY...MONTPELIER...BRADFORD...RANDOLPH...
UNDERHILL
134 PM EDT SUN SEP 25 2016

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 8 AM EDT MONDAY.

* LOCATIONS...THE NORTHERN ADIRONDACKS...NORTHERN SAINT LAWRENCE
  VALLEY...AND PORTIONS OF CENTRAL AND NORTHEAST VERMONT.

* HAZARDS...AREAS OF POTENTIALLY KILLING FROST.

* TEMPERATURES...LOWS AROUND 30.

* TIMING...AREAS FROST WILL BEGIN TO DEVELOP AFTER MIDNIGHT
  TONIGHT...AND BE MOST WIDESPREAD AROUND SUNRISE MONDAY MORNING.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT
  UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE
FORECASTED TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL
INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT
TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS
SHOULD BE COVERED OR BROUGHT INDOORS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR
GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS
WEATHER SITUATION.

&&

$$

NYZ028-035-087-VTZ002-005-006-009-011-012-016-018-019-260145-
/O.NEW.KBTV.FR.Y.0006.160926T0500Z-160926T1200Z/
EASTERN CLINTON-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-
WESTERN FRANKLIN-WESTERN CHITTENDEN-LAMOILLE-WESTERN ADDISON-
WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...PLATTSBURGH...PORT HENRY...
TICONDEROGA...OGDENSBURG...POTSDAM...GOUVERNEUR...ST. ALBANS...
BURLINGTON...JOHNSON...STOWE...MIDDLEBURY...VERGENNES...RUTLAND...
SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...RICHFORD...
BRISTOL...RIPTON...EAST WALLINGFORD...KILLINGTON
134 PM EDT SUN SEP 25 2016

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 8 AM EDT MONDAY.

* LOCATIONS...SOUTHWESTERN SAINT LAWRENCE COUNTY...SOUTHERN
  VERMONT...AND THE CHAMPLAIN VALLEY EXCLUDING GRAND ISLE COUNTY.

* HAZARDS...AREAS OF FROST.

* TEMPERATURES...LOWS IN THE MID 30S.

* TIMING...AREAS FROST WILL BEGIN TO DEVELOP AFTER MIDNIGHT
  TONIGHT...AND BE MOST WIDESPREAD AROUND SUNRISE MONDAY MORNING.

* IMPACTS...SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR
GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS
WEATHER SITUATION.

&&

$$

LAHIFF
2 follow-up statements
723 
WWUS71 KBTV 252317
NPWBTV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BURLINGTON VT
717 PM EDT SUN SEP 25 2016

NYZ026-027-029>031-034-VTZ003-004-007-008-010-017-261200-
/O.CON.KBTV.FZ.W.0002.160926T0500Z-160926T1200Z/
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-WESTERN CLINTON-WESTERN ESSEX-ORLEANS-ESSEX-
CALEDONIA-WASHINGTON-ORANGE-EASTERN CHITTENDEN-
INCLUDING THE CITIES OF...MASSENA...MALONE...STAR LAKE...
SARANAC LAKE...TUPPER LAKE...DANNEMORA...LAKE PLACID...NEWPORT...
ISLAND POND...ST. JOHNSBURY...MONTPELIER...BRADFORD...RANDOLPH...
UNDERHILL
717 PM EDT SUN SEP 25 2016

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM EDT
MONDAY...

THE NATIONAL WEATHER SERVICE IN BURLINGTON CONTINUES THE FREEZE
WARNING...FROM 1 AM TO 8 AM EDT MONDAY.

* LOCATIONS...THE NORTHERN ADIRONDACKS...NORTHERN SAINT LAWRENCE 
  VALLEY...AND PORTIONS OF CENTRAL AND NORTHEAST VERMONT.

* HAZARDS...AREAS OF POTENTIALLY KILLING FROST.

* TEMPERATURES...LOWS AROUND 30.

* TIMING...AREAS FROST WILL BEGIN TO DEVELOP AFTER MIDNIGHT 
  TONIGHT...AND BE MOST WIDESPREAD AROUND SUNRISE MONDAY MORNING.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT 
  UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE
FORECASTED TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL
INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT
TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS
SHOULD BE COVERED OR BROUGHT INDOORS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR
GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS
WEATHER SITUATION.

&&

$$

NYZ028-035-087-VTZ002-005-006-009-011-012-016-018-019-261200-
/O.CON.KBTV.FR.Y.0006.160926T0500Z-160926T1200Z/
EASTERN CLINTON-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-
WESTERN FRANKLIN-WESTERN CHITTENDEN-LAMOILLE-WESTERN ADDISON-
WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...PLATTSBURGH...PORT HENRY...
TICONDEROGA...OGDENSBURG...POTSDAM...GOUVERNEUR...ST. ALBANS...
BURLINGTON...JOHNSON...STOWE...MIDDLEBURY...VERGENNES...RUTLAND...
SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...RICHFORD...
BRISTOL...RIPTON...EAST WALLINGFORD...KILLINGTON
717 PM EDT SUN SEP 25 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM EDT
MONDAY...

THE NATIONAL WEATHER SERVICE IN BURLINGTON CONTINUES THE FROST
ADVISORY...FROM 1 AM TO 8 AM EDT MONDAY.

* LOCATIONS...SOUTHWESTERN SAINT LAWRENCE COUNTY...SOUTHERN 
  VERMONT...AND THE CHAMPLAIN VALLEY EXCLUDING GRAND ISLE COUNTY.

* HAZARDS...AREAS OF FROST.

* TEMPERATURES...LOWS IN THE MID 30S.

* TIMING...AREAS FROST WILL BEGIN TO DEVELOP AFTER MIDNIGHT 
  TONIGHT...AND BE MOST WIDESPREAD AROUND SUNRISE MONDAY MORNING.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT 
  UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR
GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS
WEATHER SITUATION.

&&

$$
321 
WWUS71 KBTV 261149
NPWBTV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BURLINGTON VT
749 AM EDT MON SEP 26 2016

NYZ026-027-029>031-034-VTZ003-004-007-008-010-017-261300-
/O.CAN.KBTV.FZ.W.0002.000000T0000Z-160926T1200Z/
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-WESTERN CLINTON-WESTERN ESSEX-ORLEANS-ESSEX-
CALEDONIA-WASHINGTON-ORANGE-EASTERN CHITTENDEN-
INCLUDING THE CITIES OF...MASSENA...MALONE...STAR LAKE...
SARANAC LAKE...TUPPER LAKE...DANNEMORA...LAKE PLACID...NEWPORT...
ISLAND POND...ST. JOHNSBURY...MONTPELIER...BRADFORD...RANDOLPH...
UNDERHILL
749 AM EDT MON SEP 26 2016

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS CANCELLED THE
FREEZE WARNING FOR THE NORTHERN ADIRONDACKS, NORTHERN SAINT
LAWRENCE VALLEY, AND PORTIONS OF CENTRAL AND NORTHEAST VERMONT.

TEMPERATURES WILL RISE ABOVE FREEZING THIS MORNING. THUS, THE
FREEZE WARNING IS CANCELLED. 

$$

NYZ028-035-087-VTZ002-005-006-009-011-012-016-018-019-261300-
/O.CAN.KBTV.FR.Y.0006.000000T0000Z-160926T1200Z/
EASTERN CLINTON-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-
WESTERN FRANKLIN-WESTERN CHITTENDEN-LAMOILLE-WESTERN ADDISON-
WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...PLATTSBURGH...PORT HENRY...
TICONDEROGA...OGDENSBURG...POTSDAM...GOUVERNEUR...ST. ALBANS...
BURLINGTON...JOHNSON...STOWE...MIDDLEBURY...VERGENNES...RUTLAND...
SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...RICHFORD...
BRISTOL...RIPTON...EAST WALLINGFORD...KILLINGTON
749 AM EDT MON SEP 26 2016

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS CANCELLED THE
FROST ADVISORY FOR SOUTHWESTERN SAINT LAWRENCE COUNTY, SOUTHERN
VERMONT, AND THE CHAMPLAIN VALLEY.

TEMPERATURES WILL CONTINUE TO RISE THIS MORNING. THUS, THE THREAT
FROM FROST HAS COME TO AN END.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this freeze warning went out at Sep 25, 10:32 AM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Sep 25, 10:32 AM EDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1032 AM EDT Sun Sep 25 2016

.SYNOPSIS...
Tranquil early fall weather will persist through Monday, as a
large area of Canadian high pressure crosses the region. The crisp
air mass will bring patchy frost in spots this morning, and again
on Sunday morning, and cool daytime temperatures with Sunday's
highs in the upper 50s to lower 60s. Developing south winds will
allow for moderating temperatures on Monday, with high
temperatures reaching the mid to upper 60s in most valley
locations. A frontal system approaching from the west will bring
our next rainfall event Monday night into Tuesday.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 1030 AM EDT Sunday...Previous forecast is in good shape,
though did opt to update sky cover a bit for eastern Vermont where
cyclonic flow from an exiting upper trough continues to dominate
and some scattered to numerous cumulus clouds have developed this
morning. These will likely persist through most of the day here,
while eastward skies will be mainly clear. Temps on track to top
out in the mid 50s to low 60s so no changes there. Enjoy!

Previous discussion from 333 AM EDT Sunday...Chilly start this
morning with local readings below freezing in the Adirondacks and
the colder sheltered valleys of Vermont's Northeast Kingdom. At
07Z, temperatures ranged from 28F at KSLK, 30F at Lake Placid, and
32F at Island Pond. Frost advisory and freeze warning (Essex Co.
VT) continue thru 12Z this morning. Also anticipating some patchy
fog in the favored river valleys of central/ern VT...this should
dissipate by 13Z or so, lasting longest in the CT river valley.

Large Canadian high pressure shifts slowly ewd from sern Ontario
into the North Country today, and crests over the region tonight.
Looking for mostly clear skies with a dry air mass in place and
large-scale subsidence. Some cyclonic flow aloft could bring a few
passing clouds to far nern VT through the day, but overall will
see sunny conditions. The 925-850mb temps are slightly cooler than
Saturday, and as a result, anticipate aftn highs a few degrees
cooler as well...generally upr 50s to lower 60s. Winds won't be
quite as strong as Saturday, but will see an increase to around
10 mph from the Northwest late morning thru afternoon.

With the high pressure system overhead, better radiative cooling
conditions for tonight. Expecting lows a few degrees colder...upr
30s Champlain Valley, but low-mid 30s elsewhere (and locally 27F
at SLK). This will bring additional frost away from the immediate
vicinity of Lake Champlain. Once we get through current frost
event early this morning, will likely need additional frost/freeze
highlights for Sunday night as well.

Surface anticyclone shifts east of New England during Monday, and
winds shift into the S-SE across the region. Should see temps
rebound a bit...with aftn highs in the mid-upr 60s...except locally
in the lower 60s across ern VT. Anticipate some increasing mid and
upper level clouds later in the day from west to east as a large
closed low crosses the central Great Lakes, and associated sfc
cold front reaches far wrn NY. Frontal rain showers should hold
off until Monday night.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
As of 422 AM EDT Sunday...A cold front will move east from the
Great lakes Monday night with rain showers developing over
northern New York. Expecting this rain shower activity to move
into Vermont mainly after 06Z Tuesday. Have gone with likely or
categorical pops. Models showing mid level dry slot to move into
the region early Tuesday morning over northern New York, and
across Vermont Tuesday morning. Expecting rain shower activity to
be over across the region by 18Z Tuesday, as mid level dry slot
will be over the region. The only exception to this will be over
the Saint Lawrence valley where models hinting at moisture moving
northeast from Lake Ontario, so have kept in slight chance pops
for showers there.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 422 AM EDT Sunday...Models have a closed upper low over the
western Great Lakes Tuesday night, but GFS and ECMWF have vastly
different solutions as to the forecast track of this upper closed
low through Saturday. This leads to a rather low confidence
forecast, especially from Thursday through Saturday. Have gone
with a dry forecast across the region Tuesday night through
Wednesday night, as GFS and ECMWF in fairly good agreement on
this. ECMWF takes this closed upper low over the western Great
Lakes and moves it southward to the southern Appalachians and then
retrogrades it back to the western Ohio valley by early Friday
night, as an upper ridge builds northwest from the Atlantic across
New England and northern New York. The GFS model takes this upper
low over the western Great Lakes Tuesday night and moves it
southeast across the Ohio valley and into southern New England by
early Friday night. The ECMWF suggests a mainly dry forecast
Thursday and Friday across the region, while the GFS model hints
at a showery forecast from Thursday through Saturday. Have opted
to stay with the superblend pops from Thursday through Saturday
and have low chance pops for showers during this period. Given the
significant differences in the location of the closed upper low
during the period from the ECMWF and GFS models, forecaster
confidence is low through the long term period.

&&

.AVIATION /15Z Sunday THROUGH Thursday/...
Through 12Z Monday...Mainly VFR/SKC. Northwest around 10 knots
after 14z and persist thru the remainder of the daylight hrs.
Light and variable winds return after 00Z Monday and unlike last
night...no low level jet thus despite another day removed from
rain better chance of valley fog thus lifr at kslk and kmpv aft
06z mon with IFR possible at Krut.

Outlook 12z Monday through Thursday...

12z Mon - 00z Tue: Mainly VFR.

00z Tue - 00z Wed: VFR trending to a mix of VFR/MVFR in scattered showers.

00z Wed - 00z Fri: Mainly VFR with isolated MVFR cigs.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Banacos
NEAR TERM...Banacos/Lahiff
SHORT TERM...WGH
LONG TERM...WGH
AVIATION...Banacos/SLW
Hazardous weather outlook, Sep 25, 7:52 AM EDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
752 AM EDT SUN SEP 25 2016

NYZ026>031-034-035-087-VTZ001>012-016>019-261200-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
752 AM EDT SUN SEP 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

MORE FROST IS EXPECTED TO DEVELOP AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 1:34 PM EDTFrost AdvisoryBTVClinton, Essex, St. Lawrence18 hr

Nearby

Freeze Warnings in Vermont, 2016Freeze Warnings in New York, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.